?

Log in

No account? Create an account

Wed, Apr. 30th, 2008, 05:00 am
pixiestick_cc: Anti - Depressant Insomnia

Hi, I'm new here and I need a little advice about anti depressants. The whole story as to how I have come to be here ...

Something happened to me at 15.

During my freshman year in high school I joined the track team. Lord knows why I decided to become involved in a sport when I had no sporting ability whatsoever. For the life of me I do not know why I joined the track team. Not only did I come in last for every race, but I was also exposed to the nastiness of catty female teammates. I was unable to relate with anyone of them and they did nothing but ignore, shun, and worst of all tease me. There was also a rumor started by my teammates that years later would resurface when an underclassman asked me if the sordid tale involving me and tampon was true. This horrible experience was the first time I remember ever being truly depressed.

This depression followed me through out the tack season and for months afterward thus resulting in my parents placing me on Zoloft a few months later. I never really felt like the anti depression medication worked, but my mother insisted that she saw a positive change in my personality after I began my prescription regiment. For 10 years I took this drug, but during the summer of 2005 I decided I no longer needed an anti depressant. I reasoned that my original depression had been brought on by my teenage years … years that had been wrought with unhappiness due to my lot in life and a bad relationship with my father. At 25 I was a much happier person and also more mature and able to deal with emotional stress. I decided to wean myself from the medicine. After a week or so of dizzy spells brought on by withdrawal symptoms I finally rid my body of the anti depressant that had been a part of my life for a decade.

That is until today.

During my pregnancy with Cole (born Oct. 17, 2007) I suffered from intense sadness. At the time my OB/GYN tried to prescribe me an anti depressant, but I refused. I had my heart set on never being dependent on drugs again. So, I weathered my depression hoping that after my son was born I would no longer have the intense desire to cry my eyes out all the time. For a while after his birth I was fine … besides the baby blues that lasted a little under a month there was no sign of the melancholy demon that had plagued me while Cole was in utero. These last few months though I have been feeling overwhelmed and depressed whenever I am left alone with my children for too long. This has been something slowly creeping up on me and today I felt the full force of what depression is. I quickly made an appointment with my OB/GYN who diagnosed me with postpartum depression. I feel kind of defeated in a way that I have to resort to drugs again for my problem. After today though I felt I had to relent and try medication. I’m unhappy too often. This is something I have to do for myself and my children. They need a mentally healthy mother.

So, now I am on Zoloft again and have been taking the medication for two days. This time around though things are different especially with the side effects. I am experiencing severe insomnia. I mean here I am at 5 am and and I have barely gotten 3 hours of sleep. My son woke up to breastfeed an hour ago and I have been unable to get myself back to dreamland. Not to mention the 2 hours I spent in bed trying to fall asleep to begin with. I just feel like my mind won't shut up. I close my eyes, but I am bombarded with my thoughts or an image of something I watched on TV ... it's really maddening.

Has anyone else experienced this with the drug and if you did do the symptoms eventually go away? Do I need to try another medication? Although from what I've been told Zoloft is the only safe anti depressant one can take if nursing.

Wed, Apr. 30th, 2008 02:41 pm (UTC)
cknk

Is your doctor the one who told you Zoloft is the only safe medication? Maybe you need to talk to him or her again. Zoloft wasn't the antidepressant that I was perscribed several years ago (while breastfeeding) so maybe there's other options for you. Talk to your doctor. Or talk to a different doctor.

There might be other options too. You said "I have been feeling overwhelmed and depressed whenever I am left alone with my children for too long." Maybe there are changes in your life that would help you. If your sadness is born out of isolation then maybe you can find ways of breaking the isolation. Is there a mother's group you can join? Friends you can have more regular contact with? Or even just a change in how you approach your day might help. Or cognative therapy? It would be a shame to take medication if your problem is the normal human loneliness most people feel when they're trapped with a tiny dependant and no adult company.

Wed, Apr. 30th, 2008 02:59 pm (UTC)
pixiestick_cc

I tend to think that my problem is both mental and isolation based. Depression is something that has been with me for a long time and yet, now after the birth of my second child I just seem unable to cope with the sadness like I used to. Thoughts of suicide enter my head and that is not normal. I would love to not be on drugs, but I have come to the conclusion that I can no longer fight aversion to anti depressants if I want to be happy.

When I drove myself to my OB/GYN office while having one of my depression episodes the doctor wanted to prescribe Welbutrin, but told me that doctors weren't sure if the drug would have an effect on a nursing infant. I'm wondering if I should just lower my dosage of Zoloft to 25 mg until I get used to the drug. Either way I will have to call my doctor.

I've also decided to look into a support group from PPD. I can't afford to see a counselor, but I'm assuming a group would be free.

Wed, Apr. 30th, 2008 04:16 pm (UTC)
_sterlingroses_

Call your doctor and ask about lowering dosage so you can adjust then up it if need be.
Once I found out I was pregnant, they switched me from Cymbalta to Zoloft, straight to 50mg. I've been on it ever since. My PCM told me that 50mg was more of a higher dose, with 25mg being the common starting dose. So it definetly makes sense for you to go and ask about lowering it. You need that sleep badly. So to have it interrupted is awful.
And tbh recently I've been having really vivid dreams, so much so that I feel like I have had no sleep. But I'm chugging on, and my husband has been sympathetic.
Oh and I breastfeed too :)

Wed, Apr. 30th, 2008 11:33 pm (UTC)
pixiestick_cc

So, I called my doctor and she said that I could lower the dosage to 25 mg and also take the drug right before I go to bed so, I am able to fall asleep before the drug takes effect. The only problem with this is I am up at least 3 times during the night with my son. So, if I get up with him and the drug is in full force I will most definitely have trouble falling back to sleep. My husband suggested I take it first thing in the morning.

Do you have a certain time of day when you take your pill?

Thu, May. 1st, 2008 07:18 am (UTC)
_sterlingroses_

For me I take my meds at night, because I have a fear of vomiting, so whenever possible I take all medications at night, the theory being that if they cause nausea has a side effect, i'll be asleep! haha Wow I sound like a crazy person ;)

If I remember rightly my shrink said that taking it in the morning would help with the stimulating effect of the drug... Hang in there though, I'd say that its one of those side effects that fades after a week or so of solid drug treatment.
Also insomnia is a symptom of depression, so it could be a combination of the way you are feeling and your body adjusting to the medication. But you are doing great :) Be proud of yourself for taking action.

Thu, May. 1st, 2008 12:38 pm (UTC)
darnia

FWIW: I'm taking Fluoxetine (Prozac) and I was told to take my meds in the morning because it makes one active and awake. I usually take mine with breakfast. Don't know if it's the same with your meds, but you can always try?

Edited at 2008-05-01 12:38 pm (UTC)

Thu, May. 1st, 2008 01:56 pm (UTC)
pixiestick_cc

Yeah, I would seem to think that was the way to go. I took my pill this morning and hopefully by tonight I will not have any problems falling asleep.